Background The programmed death-1 (PD-1) and programmed death ligand-1 (PD-L1) inhibitors are increasingly studied and are known to have unique inflammatory side effects due to non-specific immune system activation.1 While rare, PD-1/PD-L1 inhibitors can cause ocular toxicities, including inflammatory eye disease.2 However, these ocular adverse events are less well-studied.
Methods This was a retrospective review of two adverse event (AE) monitoring databases maintained by the National Cancer Institute’s Cancer Therapy Evaluation Program (CTEP), one of the largest public sponsors of clinical trials worldwide. One database (CTEP-AERS) is used for study sites to expeditiously report serious AEs for potential FDA review, while the other database (CDUS) is updated quarterly to reflect all the adverse events from the Phase 1 and Phase 2 trials in the CTEP network.
Results The two adverse event databases were queried for ocular adverse events up to May 19, 2020. A total of 331 adverse events from 259 patients were found. 73 patients (28%) were exposed to nivolumab, 117 patients (45%) were exposed to combination nivolumab and ipilimumab, 41 (16%) were exposed to pembrolizumab, 26 (10%) were exposed to atezolizumab, and 2 (0.8%) were exposed to durvalumab. 59 adverse events from 47 patients were reported by the study site as serious AEs and had more detailed clinical information available. Ocular AEs occurred within several months of initiating the study treatment (all ocular AEs: median 6 weeks, IQR 0–18, ocular AEs reported as serious: median 12 weeks, IQR 6–20). CTCAE grade for ocular AEs was generally mild to moderate (all ocular AEs: grade 1, IQR 1-2, ocular AEs reported as serious: grade 2, IQR 2-3). Clinical workup and treatment varied for the ocular AEs reported as serious. 30/47 patients (64%) receiving ophthalmologic evaluation.16/47 (34%) of patients with serious ocular AEs had to delay or discontinue study drug treatment. However, 14/47 (30%) had improvement in their ocular AE and 16/47 patients (34%) had resolution of their ocular AE. The most common ocular AE treatments in our dataset were steroids (intravenous, oral, and steroid eye drops).
Conclusions Ocular adverse events are rare complications of PD-1/PD-L1 inhibitor therapy, can be severe enough to cause PD-1/PD-L1 treatment discontinuation or delay, but patients may not always be referred to eye specialists. Future PD-1/PD-L1 inhibitor studies would benefit from standardized plans for ophthalmologic evaluation of ocular toxicities.
Postow MA, Sidlow R, Hellmann MD. Immune-related adverse events associated with immune checkpoint blockade. Longo DL, ed. N Engl J Med. 2018;378(2):158–168.
Dalvin LA, Shields CL, Orloff M, Sato T, Shields JA. Checkpoint inhibitor immune therapy. Retina 2018;38(6):1063–1078.
This is an open access article distributed in accordance with the Creative Commons Attribution 4.0 Unported (CC BY 4.0) license, which permits others to copy, redistribute, remix, transform and build upon this work for any purpose, provided the original work is properly cited, a link to the licence is given, and indication of whether changes were made. See: https://creativecommons.org/licenses/by/4.0/.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.